Texas, 2023

Damaging Winds in Texas, September 14, 2023

September 14, 2023 · NWS EWX · 4 events in 4 counties and zones

Thunderstorms developed along a frontal boundary over South Central Texas and some of these storms produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a frontal boundary over South Central Texas and some of these storms produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 14, 3:17 AM CST, 28 minutes earlier.

Area forecast discussion, Sep 14, 3:17 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
417 AM CDT Thu Sep 14 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Friday)
Issued at 308 AM CDT Thu Sep 14 2023

A mid-level wave is moving eastward across South-Central Texas early
this morning bringing scattered showers and thunderstorms to the
area. Around 1 AM, these storms were located over portions of the
southern Edwards Plateau, Rio Grade Plains, and Hill Country, with
storms expected to continue eastward through the morning. There may
be some pockets of heavy rainfall with this overnight activity due
to high precipitable water values in the environment storms are moving
into. I-35 sites will have a chance for some precipitation pre-dawn,
but activity will likely be weakening during this time and most
guidance has any lingering showers ending before reaching the
Coastal Plains. There may be a lull in activity in the morning hours
today before renewed chances for precipitation are seen again this
afternoon and evening. Where storms set up is still uncertain given
the lack of significant upper level forcing. The surface boundary in
our area, outflow boundaries, and weak passing disturbances will all
play a part in the location of additional convection later today.
That said, it does look like the main surface front across our area
lifts north during the day today which will bring the highest PoPs
to areas in our northeast, and very low probabilities for storms in
the Rio Grande Plains. There is a chance that some thunderstorms
this afternoon and evening could be strong to severe, with damaging
wind gusts the main threat.

Tonight, the aforementioned surface boundary will linger over the
northern portion of the CWA, beginning to move southward during the
day Friday. There is still some uncertainty the timing of this
frontal passage, but it does appear scattered showers and
thunderstorms will be likely along and behind this feature with PoPs
across the entirety of South-Central Texas by Friday afternoon.
PWATs continue to be above normal and locally heavy rain will once
again be possible with any activity which may lead to minor
flooding. Additionally, during the afternoon hours some organized
storms will be possible, namely in the western half of the area. The
main threats with any strong storms will be damaging wind gusts and
large hail. Cloud cover and the passing front will keep highs in the
80s across our far north on Friday, with the upper 90s still
anticipated across portions of Rio Grande.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 308 AM CDT Thu Sep 14 2023

The surface boundary above mentioned is forecast to slowly push to
the south from Friday night into Saturday morning. By that time
frame, it should be in the vicinity of the Hill Country. Several
upper level short waves are expected to push across the Hill Country
to aid convection development over the southern Edwards Plateau and
the Hill Country including the Austin metro area and areas along the
I-35 corridor. Expect scattered to numerous showers and
thunderstorms with some strong to marginally severe storms. Main
weather hazards associated with these storms are expected to be wind
gusts and large hail. In addition, localized flash flooding can't be
ruled out as elevated moisture is forecast to be in place to produce
heavy downpours with rain rates ranging from 3 to 5 inches.

Finally the frontal boundary pushes across the local area sometimes
on late Saturday morning or early Saturday afternoon. The ECMWF
guidance pushes the boundary quicker than the GFS solution. Both of
these solutions come with a different outcome and that is more
widespread precipitation across the local area for the ECMWF and
less coverage and drier weather conditions if GFS verifies. So to
bring another perspective to the big picture, the NAM12 solution
does show more precipitation than GFS for Saturday and opted to do a
blend while keeping PoPs in the 60 to 70 percent range areawide.

We believe that the reason of the weather models to keep high PoPs
on Saturday and even into Sunday is to account for the passing of
several upper level short wave disturbances across the local area.
As far as rainfall amounts, highest storm rainfall totals could range
from one to two inches with isolated four. Cooler temperatures are
expected through the weekend with the potential of rain and cloud
coverage. Highs are forecast to stay in the mid 80s to mid 90s.

Drier weather conditions are expected across most areas for next
week with highs in the 90s everywhere.

&&

.AVIATION...
(06Z TAFS)
Issued at 1205 AM CDT Thu Sep 14 2023

Multiple chances for showers and isolated thunderstorm this TAF
period with much uncertainty in timing and locations further out in
the forecast period. A complex of thunderstorms near DRT and storm
development in the Hill Country will continue to propagate east
through the overnight period with chances for VCTS at all I-35 sites
near 09Z. Some MVFR ceilings are forecast to linger over AUS through
the morning hours, before lifting in the afternoon. Additional storm
development will be possible during the afternoon and evening at all
sites, with just some differences in timing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              91  73  91  70 /  60  60  70  60
Austin Bergstrom Intl Airport  92  72  91  70 /  60  60  70  60
New Braunfels Muni Airport     96  75  93  73 /  50  60  70  60
Burnet Muni Airport            88  72  87  70 /  70  60  70  70
Del Rio Intl Airport           99  78  98  76 /  20  40  30  60
Georgetown Muni Airport        89  71  88  70 /  70  60  70  60
Hondo Muni Airport             97  74  94  73 /  30  50  50  60
San Marcos Muni Airport        95  72  91  70 /  60  60  70  60
La Grange - Fayette Regional   92  74  89  73 /  70  60  70  50
San Antonio Intl Airport       96  75  93  74 /  40  60  60  70
Stinson Muni Airport           98  77  96  75 /  30  50  60  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...27
Long-Term...17
Aviation...27
Hazardous weather outlook, Sep 14, 3:04 AM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
404 AM CDT Thu Sep 14 2023

TXZ171>173-183>194-202>209-217>225-228-150915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
404 AM CDT Thu Sep 14 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Locally heavy rainfall and flooding will be possible today with
shower and thunderstorm activity this afternoon and evening. WPC
has issued a Marginal Risk (Level 1 of 4) for Excessive Rainfall
over much of South- Central Texas for this potential.

This afternoon and evening a few thunderstorms may become strong
to severe with damaging wind the main concern.  SPC has issued a
Marginal Risk (Level 1 of 5) for portions of the southern Edwards
Plateau, Hill Country, I-35 corridor and Coastal Plains for this
potential.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rainfall and flooding will be possible at times
Friday and Saturday. WPC has issued a marginal risk (Level 1 of
4) for Excessive Rainfall over portions of South-Central Texas
each day for this potential.

Additional strong to severe storms will be possible on Friday,
mainly over portions of the Hill Country, southern Edwards
Plateau and Rio Grande Plains. The main concerns will be damaging
wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 14, 1:49 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
249 AM CDT Thu Sep 14 2023

TXZ171-188-140830-
Gillespie TX-Llano TX-
249 AM CDT Thu Sep 14 2023

...A strong thunderstorm will impact portions of northwestern
Gillespie and southwestern Llano Counties through 330 AM CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm over
Doss, or 17 miles northwest of Fredericksburg, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Spring, Prairie Mountain, Crabapple, and Doss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3062 9890 3037 9878 3029 9915 3046 9923
      3050 9915 3050 9897 3059 9896
TIME...MOT...LOC 0748Z 247DEG 12KT 3041 9911

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

OB

The radar

The Ft Hood radar (KGRK), 49 km away, was scanning. The volume nearest the first event began at 09:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
September 14, 3:45 AM CST
Where
Williamson County, 0.6 mi W of White Stone
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.520, -97.840

A thunderstorm produced wind gusts estimated at 75 mph that caused damage in the Cedar Grove neighborhood of Cedar Park. Fences and power lines were blown down and roof shingles blown off. The Emergency Manager sent us a photo of a six inch diameter tree limb blown through a wall.

Thunderstorm Wind, Bastrop

When
September 14, 4:33 PM CST
Where
Bastrop County, 0.69 mi N of Cedar Creek
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.090, -97.500

A thunderstorm produced wind gusts estimated at 65 mph that caused damage to some trees and a house in Cedar Creek.

Thunderstorm Wind, Val Verde

When
September 14, 5:55 PM CST
Where
Val Verde County, 2.4 mi W of Langtry
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
29.820, -101.610

A thunderstorm produced wind gusts measured at 58 kts by the mesonet station Baker Suave Lomas west of Langtry.

Thunderstorm Wind, Fayette

When
September 14, 6:18 PM CST
Where
Fayette County, 0.92 mi SW of Flatonia Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.690, -97.110

A thunderstorm produced wind gusts estimated at 65 mph that damaged some roofs in Flatonia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140398, 1140399, 1140400, 1140401.